Alert archive / Vermont / Special Weather Statements in 2012

Special Weather Statement, NWS Burlington, VT

June 25, 2012Rutland County, Vermont

NWS Burlington, VT issued this special weather statement at Jun 25, 2012, 3:25 PM EDT for Rutland County, Vermont. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2012, 3:25 PM EDT (19:25 UTC)
Expired
Jun 25, 2012, 4:30 PM EDT
In force
65 min
Issued by
NWS Burlington, VT

County Rutland County, VT

The radar

The Burlington radar (KCXX), 116 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.4 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2012-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 78 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2012-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
78 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
884 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

741 
WWUS81 KBTV 251925
SPSBTV

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
325 PM EDT MON JUN 25 2012

VTZ011-012-019-252030-
EASTERN RUTLAND VT-WESTERN RUTLAND VT-WINDSOR VT-
325 PM EDT MON JUN 25 2012

...A STRONG THUNDERSTORM WILL MOVE THROUGH RUTLAND AND SOUTHERN
WINDSOR COUNTIES...

AT 320 PM EDT...A STRONG THUNDERSTORM WAS NEAR WEST RUTLAND...MOVING
SOUTHEAST AT 20 MPH.

THIS STORM HAS PRODUCED PEA SIZE HAIL AS IT MOVED THROUGH CASTELTON. 
VERY HEAVY RAIN WILL CAUSE WATER TO POND ON ROADS AND IN POOR 
DRAINAGE AREAS. THERE MAY BE RAPID RISES ON SMALL STREAMS AND 
CREEKS. 

LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
WEST RUTLAND...CENTER RUTLAND...CLARENDON SPRINGS...NORTH
CLARENDON...EAST CLARENDON...CLARENDON...SHREWSBURY...SOUTH
WALLINGFORD...CUTTINGSVILLE...RUSSELLVILLE...MT. HOLLY...BELMONT...

LAT...LON 4347 7253 4325 7275 4358 7325 4372 7310

$$
HANSON

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this special weather statement went out at Jun 25, 1:26 PM EDT, 1 hour 59 minutes earlier.

Area forecast discussion, Jun 25, 1:26 PM EDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
126 PM EDT MON JUN 25 2012

.SYNOPSIS...
WIDESPREAD SHOWERS AND SCATTERED THUNDERSTORMS WILL AFFECT THE
REGION TODAY AS AN UNUSUALLY STRONG LOW PRESSURE SYSTEM MOVES INTO
THE NORTH COUNTRY. SHOWERS WILL LINGER ACROSS THE REGION THROUGH
WEDNESDAY WITH TEMPERATURES FALLING BELOW NORMAL AS THE LOW PRESSURE
OFF THE COAST ROTATES BACK OVER EASTERN NEW ENGLAND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 107 PM EDT MONDAY...UPDATE ISSUED TO ADJUST WORDING IN ZONES
FOR RW/TRW. FRNTL BOUNDARY CURRENTLY IN DACKS REGION PUSHING EAST
INTO THE CHAMPLAIN VALLEY. MOST RW/TRW ACTIVITY IS OUT AHEAD OF
FRNT...SO HAVE ADJUSTED WORDING TO REMOVE TRW IN DACKS AREA...BUT
STILL KEEP MENTION OF SHOWERS. HAVE TWEAKED TEMPS DOWN BY A FEW
DEGREES WHERE FRNT IS INTERACTING. DO EXPECT SLIGHTLY COOLER/DRIER
AIR W/ FROPA SO HAVE ADJUSTED IN AREAS CVLY EASTWARD THRU VT.

PREVIOUS DISCUSSION...MADE SOME MINOR TWEAKS IN FORECAST
BASED ON LATEST SFC OBS...BUT OVERALL FORECAST IN GD SHAPE. FRNTL
BOUNDARY HAS PUSHED THRU THE ST LAW VALLEY AS INDICATED BY WIND
SHIFT. STILL SHOWERS SHOWING UP ON LCL RADAR OUT AHEAD OF FRNT
FROM THE CVLY/DACKS EASTWARD. MENTION OF NUMEROUS SHOWERS HERE
LOOKS GD AS LAPS CAPE AND LI/S SHOW MINOR INSTABILITY COULD ALSO
TRIGGER A FEW TRW...ALSO AIDED BY BREAKS IN CLDS ALLOWING FOR
DAYTIME HEATING TO AID FURTHER INSTABILITY. LL CLDS ON WNW FLOW
BEHIND FRNT WILL STILL BRING LGT -RW INTO AREA.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY/...
AS OF 422 AM EDT MONDAY...UPPER LOW WILL CONTINUE TO DOMINATE THE
NORTH COUNTRY WEATHER AS IT MAKES ITS WAY SLOWLY EAST-NORTHEAST
ACROSS NEW ENGLAND TUESDAY THROUGH WEDNESDAY.

COVERAGE OF SHOWERS WILL CONTINUE TO DECREASE TONIGHT. DURING THE
DAY ON TUESDAY HOWEVER...EXPECT COVERAGE TO INCREASE ONCE AGAIN AS
THE UPPER LOW MEANDERS ACROSS CENTRAL NEW ENGLAND AND COASTAL
CYCLOGENESIS OCCURS JUST OFF THE SOUTHERN NEW ENGLAND COAST. THIS
WILL ALLOW MOISTURE TO BE DRAWN WESTWARD INTO FORECAST AREA...WITH
SHOWERS NUMEROUS AGAIN BY TUESDAY AFTERNOON. THIS SCENARIO
CONTINUES INTO WEDNESDAY AS SYSTEM SLIDES SLOWLY TO THE EAST.
PERSISTENT NORTHERLY FLOW AND AN ABUNDANCE OF WRAP-AROUND MOISTURE
WILL RESULT IN A CONTINUATION OF CLOUDS AND SHOWERS...MOST
PRONOUNCED OVER NORTHERN VERMONT. RAINFALL TOTALS MAY EXCEED 2
INCHES IN PLACES...ESPECIALLY UPSLOPE FAVORED PORTIONS OF NORTHERN
VERMONT.

TEMPS NOT MOVING MUCH. EXPECT HIGHS MAINLY IN THE 60S TO AROUND
70. LOWS IN THE 50S...WITH SOME 40S IN THE ADIRONDACKS.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
AS OF 357 AM EDT MONDAY...A WARMING AND DRYING TREND IS ANTICIPATED
FOR THE EXTENDED FCST PERIOD AS CLOSED UPPER LOW FINALLY BEGINS
TO PROGRESS AWAY FROM ERN NEW ENGLAND THURSDAY AND THURSDAY NIGHT
AND INTO THE CANADIAN MARITIMES. THE GFS IS A BIT FASTER WITH THIS
TRANSITION...SHEARING OUT THE UPR LOW THURSDAY NIGHT AND ALLOWING
MUCH WARMER AIR TO PROGRESS INTO THE NORTH COUNTRY MORE QUICKLY
(+16C AT 850MB BY 12Z FRIDAY). GENERALLY FOLLOWED THE GFS FCST
ATTM...WHICH WAS MORE CONSISTENT WITH PREVIOUS FCST.

MAINTAINED A CHANCE OF SHOWERS...MAINLY CENTRAL/ERN VT WEDNESDAY
NIGHT AS REGION REMAINS WELL WITHIN CYCLONIC CIRCULATION ASSOCIATED
WITH UPR LOW. WITH LOSS OF HEATING...TREND SHOULD BE TOWARD
DECREASING COVERAGE DURING THE OVERNIGHT HRS. WITH MID-LEVEL HEIGHT
RISES THURSDAY...ANTICIPATE LOWER THREAT OF SHOWER ACTIVITY...AND
JUST INCLUDED A SLIGHT CHANCE -SHRA FROM THE ADIRONDACKS EWD...AND
THEN DRY CONDITIONS FOR THURSDAY NIGHT. HIGH TEMPERATURES ON
THURSDAY SHOULD BE MODERATING...AND SHOULD SEE A FEW LOWER 80S IN
THE WARMER VALLEYS THURSDAY AFTN WITH MOSTLY SUNNY SKIES MOST
SECTIONS ASIDE FROM ANY LOCALIZED SHOWERS.

SOME DIFFERENCES AS TO DEGREE OF THERMAL RIDGING ON FRIDAY BETWEEN
00Z GFS AND 00Z ECMWF. THE GFS IS SIGNIFICANTLY WARMER...WITH 850MB
TEMPS APPROACHING +20C FRIDAY AFTN (ONLY +17C ON THE ECMWF...WITH A
SMALLER/MORE SUPPRESSED THERMAL RIDGE). FCST REFLECTS WARMER GFS
ATTM...SUPPORTIVE OF AFTN HIGHS IN THE MID-UPR 80S MOST AREAS. SOME
LATE DAY MID-LEVEL HEIGHT FALLS AND POSSIBLE SHORTWAVE TROUGH
APPROACHING FROM THE WEST. GFS ALSO SHOWS MID-LEVEL (700-500MB) LAPSE
RATES OF 7-7.5C/KM...LIKELY CONTRIBUTING TO MODERATELY UNSTABLE
CONDITIONS. INCLUDED CHANCE OF AFTN TSTMS FRIDAY...AND CONTINUING
THRU FRIDAY NIGHT DEPENDING ON TIMING OF UPR TROUGH. THIS BRINGS A
SLIGHT COOLDOWN OVER THE WEEKEND...WITH ZONAL FLOW REGIME IN
PLACE. LOOKING FOR WEEKEND HIGHS STILL SLIGHTLY ABOVE LATE JUNE
NORMALS WITH HIGHS IN THE LOW-MID 80S. ONLY A SLIGHT CHANCE OF A
SHOWER OR TSTM AT THIS POINT...WITH LOWER PREDICTABILITY OF ANY
MID-LVL SHORTWAVE TROUGHS AND ASSOCIATED TIMING.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
THROUGH 18Z TUESDAY...CURRENTLY SCATTERED SHOWERS AND
THUNDERSTORMS, MOST CONCENTRATED ACROSS VERMONT. TRIED TO TIME THE
THUNDERSTORMS TO A 1 OR 2 HOUR WINDOW FOR KBTV AND KMPV. THINK
KRUT WILL MISS OUT AND THINGS ARE JUST COMING TO AN END AT KPBG.
BRIEF MVFR TO PERHAPS IFR IN THE HEAVIEST OF THE STORMS, THOUGH
THEY SHOULDN'T LAST TOO LONG. COLD FRONT JUST WEST OF THE
CHAMPLAIN VALLEY AT 18Z WILL MOVE ACROSS THE REGION THIS
AFTERNOON. WINDS WILL SHIFT TO THE NORTHWEST AND CEILINGS OF
2500-4000 FEET WILL FOLLOW. NOT EXPECTING MUCH PRECIPITATION
OVERNIGHT, THOUGH MVFR CEILINGS WILL CONTINUE -- PERHAPS WITH IFR
CONDITIONS DUE TO LOW CEILINGS AND FOG AT KSLK AND KMPV. MVFR
CEILINGS WILL HANG TOUGH TUESDAY AS SHOWERS REDEVELOP, PRIMARILY
ACROSS THE ADIRONDACKS AND GREEN MOUNTAINS. HOWEVER, KBTV WILL
LIKELY SEE ON AND OFF LIGHT SHOWERS.

OUTLOOK 18Z TUESDAY THROUGH SATURDAY...
18Z TUESDAY THROUGH 00Z THURSDAY...PERIODS OF MVFR WITH SCATTERED
SHOWERS. SOME LOCAL IFR IN PATCHY FOG LATE NIGHTS.
00Z THURSDAY THROUGH 18Z SATURDAY...GENERALLY VFR.

&&

.HYDROLOGY...
SOIL CONDITIONS REMAIN ABNORMALLY DRY IN MOST LOCATIONS. OVER
MUCH OF THE REGION AND RIVERS ARE RUNNING LOW. IN FACT MOST
DOWNSTREAM REACHES OF THE MAINSTEM RIVERS IN OUR AREA ARE RUNNING
BELOW THE 10% PERCENTILE RANK FOR FLOWS. SOME OF THE SMALLER TRIBS
ARE RUNNING CLOSER TO 30%. ALL ARE ABOUT 30-50% OF NORMAL FOR THIS
TIME OF YEAR.

6 HOUR FLASH FLOOD GUIDANCE SHOWS 3-4 INCHES OF RAIN IS
NEEDED FOR FLASH FLOODING. HEADWATER GUIDANCE SUGGEST THAT 3-6" OF
RAIN IN 12/24 HOURS IS NEEDED TO BRING MAIN STEM RIVERS TO
BANKFULL.

THE PROBABILITY OF REACHING BANKFUL IS LOW BASED ON CURRENT QPF
FORECASTS OF 1-2" OVER A COUPLE DAYS. THERE IS A SMALL CHANCE OF
GETTING A BIT MORE THAN THAT IN SOME OF THE NORTHERN MOUNTAINS AND
NORTHEAST KINGDOME OVER A COUPLE OF DAYS.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SYNOPSIS...RJS
NEAR TERM...JN
SHORT TERM...RJS
LONG TERM...BANACOS
AVIATION...NASH
HYDROLOGY...
Hazardous weather outlook, Jun 25, 4:09 AM EDT, 11 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
409 AM EDT MON JUN 25 2012

NYZ026>031-034-035-087-VTZ001>012-016>019-260815-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
409 AM EDT MON JUN 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 25, 3:25 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
325 PM EDT MON JUN 25 2012

VTZ011-012-019-252030-
EASTERN RUTLAND VT-WESTERN RUTLAND VT-WINDSOR VT-
325 PM EDT MON JUN 25 2012

...A STRONG THUNDERSTORM WILL MOVE THROUGH RUTLAND AND SOUTHERN
WINDSOR COUNTIES...

AT 320 PM EDT...A STRONG THUNDERSTORM WAS NEAR WEST RUTLAND...MOVING
SOUTHEAST AT 20 MPH.

THIS STORM HAS PRODUCED PEA SIZE HAIL AS IT MOVED THROUGH CASTELTON.
VERY HEAVY RAIN WILL CAUSE WATER TO POND ON ROADS AND IN POOR
DRAINAGE AREAS. THERE MAY BE RAPID RISES ON SMALL STREAMS AND
CREEKS.

LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
WEST RUTLAND...CENTER RUTLAND...CLARENDON SPRINGS...NORTH
CLARENDON...EAST CLARENDON...CLARENDON...SHREWSBURY...SOUTH
WALLINGFORD...CUTTINGSVILLE...RUSSELLVILLE...MT. HOLLY...BELMONT...

LAT...LON 4347 7253 4325 7275 4358 7325 4372 7310

HANSON

Nearby

Special Weather Statements in Vermont, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.